Hail, Yellow Medicine
- When
- June 30, 7:00 PM CST
- Where
- Yellow Medicine County, Echo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.620, -95.420
During the late evening of Sunday, June 30th, several storms merged in west central Minnesota and developed a bow echo segment in Redwood, and Renville Counties. As the storms merged, the bow echo surged eastward causing wind damage and a few severe wind gusts as it moved from near Redwood Falls, and Olivia, eastward toward the southern part of the Twin Cities metro area before decaying in west…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the late evening of Sunday, June 30th, several storms merged in west central Minnesota and developed a bow echo segment in Redwood, and Renville Counties. As the storms merged, the bow echo surged eastward causing wind damage and a few severe wind gusts as it moved from near Redwood Falls, and Olivia, eastward toward the southern part of the Twin Cities metro area before decaying in west central Wisconsin. There was a measured wind gust of 53 mph at the Olivia airport in Renville County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 5:49 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 649 PM CDT Sun Jun 30 2019 .SHORT TERM...(This evening through Monday night) Issued at 247 PM CDT Sun Jun 30 2019 The convective complex of showers and thunderstorms stabilized at least the central/eastern portion of the forecast area, but will be keeping a close eye on storms that develop over west/south central MN this afternoon and evening given the high instability that remains there. Tonight we expect a more concentrated area of storms to move into west/central MN from South Dakota, as a mid-level shortwave intersects the quasi-stationary frontal boundary. The primary threat will transition to heavy rain as strong low-level moisture transport noses into the area and storms potentially train along the boundary. Given precipitable water values and progged QPF, it appears that a 2-4 inch band of rain is possible somewhere in central MN. However, at this point do not have enough confidence on where that would setup so have held off on a flash/flood watch for now. On Monday shower and thunderstorm chances will continue with the stalled front over southern MN and continued ripples passing the westerly mid-level flow regime. The threat for strong/severe storms will still exist from southern MN into west central WI, particularly with afternoon/evening destabilization in the warm sector. .LONG TERM...(Tuesday through Sunday) Issued at 247 PM CDT Sun Jun 30 2019 Few changes were made in the long term forecast period. On Tuesday, the front finally shifts south into Iowa as a weak cold front pushes south from Canada. Shower and thunderstorms would be more scattered in nature, but can't be ruled out given the continued presence of weak mid-level impulses. Wednesday through Friday could end up being active with showers and thunderstorms, given progs of another frontal passage and several shortwaves. Spatial/temporal confidence is low, however. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 649 PM CDT Sun Jun 30 2019 Clusters of showers and thunderstorms are ongoing across South Dakota and northeastern Iowa. The activity to the west will build eastward this evening and overnight, setting up the risk for heavy rainfall and thunderstorm redevelopment for all the TAF sites, but especially near RWF-MSP-RNH-EAU. A break is expected later Monday morning, but additional storms will develop again Monday afternoon. KMSP...Not much to be concerned about this evening, but overnight the thunder threat will increase near or after 08Z. Should see a break for most of Monday, but storms may return by mid afternoon. /OUTLOOK FOR KMSP/ Tue-Thu...VFR. Chc MVFR/TSRA. Winds LGT and VRB. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...LS AVIATION...BORGHOFF
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 413 PM CDT Sun Jun 30 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012115- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 413 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is a Slight Risk for severe thunderstorms. Damaging winds will be the main hazard. In addition, some thunderstorms may produce heavy rain which could produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms are expected for much of next week with some severe weather possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sun Jun 30 2019
MNZ084-085-301945-
Steele-Waseca-
211 PM CDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT STEELE AND SOUTHERN WASECA
COUNTIES...
At 211 PM CDT, a strong thunderstorm was located near New Richland,
or 15 miles southwest of Owatonna, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Owatonna, Blooming Prairie, New Richland, Ellendale, Waldorf, Otisco,
Lemond, Hope, Steele Center and Bixby.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4388 9377 4389 9377 4405 9349 4410 9305
4385 9305 4384 9324
TIME...MOT...LOC 1911Z 275DEG 32KT 4397 9349
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MANCHESTER 43.72N 93.45W
06/30/2019 U1.00 INCH FREEBORN MN BROADCAST MEDIA
TIME ESTIMATED FROM RADAR.
&&
CEOThe Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous trees were blown down on houses and vehicles, along with power lines in Glencoe.
In the city of Arlington, a large tree blew down on power lines on Meadowbrook Lane.
A large two foot diameter tree was blown down in Lester Prairie.
A large tree blew down on a vehicle in the city of Norwood/Young America.
Several trees were blown down over County Road 50 near East Union.
In the city of Jordan, a tree and several large tree branches blew down in Lagoon Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822786, 822778, 822779, 822780, 822781, 822782, 823157.